MAUDE Adverse Event Report: HOLOGIC, INC. PANTHER SYSTEM; IN VITRO DIAGNOSTICS

HOLOGIC, INC. PANTHER SYSTEM; IN VITRO DIAGNOSTICS
Model Number 902615
Health Effect - Clinical Codes Test Result (2695); Patch Test, Abnormal Results Of (3166)
Date of Event 09/07/2018
Type of Reportable Event Malfunction
Event or Problem Description
Customer, associated pathologists, in (b)(6) has been experiencing misread sample ids on multiple panther instruments (3 units).The most recent event the sample (b)(4) was read as (b)(4).Usually, the sample turns [?]white' on the panther sample screen when a misread happens.The operator would then manually enter the sample id number and test.In this event, the [?]misread' matched a case in their lis and did not turn [?]white' and the operator did not know this sample needed manual entry.The customer acknowledges the issue may be with the quality of their labels.As part of the investigation, the customer labels were returned to hologic and labels were graded.The labels passed the grading criteria.However, the customer does not use checksum format provided as a recommendation in the hologic's operator's manual.This use of checksum verification of the barcode would drastically reduce opportunities for sample id misreads.Hologic will recommend the customer use checksum as part of barcode verification.Further investigation is ongoing.
 
Additional Manufacturer Narrative
Final investigation results: hologic reviewed the instrument logs were and no errors for the sample bay barcode scanner were reported.Customer experienced misreads on two other panther systems, but this was the only occurrence that matched a test order in their lis database.Due to this fact, the quality of the sample barcodes was questioned and the barcode scanners themselves were not requested for return.Sample barcodes were obtained, and all 7 sample barcodes tested passed all specifications when graded by hologic.The same exact barcodes were sent to stratec's barcode manufacturer, leuze for grading.Leuze confirmed a grade a barcode matching hologic's grading and were assessed as acceptable barcodes.A root cause was unable to be determined from the investigation.Barcode grading results were passing both from hologic as well as leuze.The scanner was not returned, log review did not reveal any hardware issues with the scanner.Per risk assessment, the rating is broadly acceptable as the customer has the option of enabling results verification as well as enabling detection and flagging of repeat barcodes in the sample barcode settings.This verification process would ensure that any misread barcode would be caught by the operator and reduce the risk of an incorrect result being reported.Check digit is an option available to customers.This would have prevented a misread from occurring as the misread digit would have resulted in an incorrect check digit.
 
Event or Problem Description
See section 10 for investigation results.

Brand Name
PANTHER SYSTEM
Common Device Name
IN VITRO DIAGNOSTICS
Manufacturer (Section D)
HOLOGIC, INC.
10210 genetic center dr.
san diego CA 92121
MDR Report Key7940694
Report Number2024800-2018-00012
Device Sequence Number856480
Product Code LSL
UDI-Device Identifier15420045504141
UDI-Public15420045504141
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K111409
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model Number902615
Device Catalogue Number902615
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/07/2018
Supplement Date Received by Manufacturer09/07/2018
Initial Report FDA Received Date10/05/2018
Supplement Report FDA Received Date04/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;